Wisconsin, 2025

Strong Wind in Wisconsin, June 21, 2025

June 21, 2025 · NWS MKX · 1 event in 1 county or zone

Persistent and gusty southwest winds due to strong low pressure over the Great Plains resulted in tree limbs and power lines down in Milwaukee. 15,280 customers lost power during the afternoon and was not fully restored until the next afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Persistent and gusty southwest winds due to strong low pressure over the Great Plains resulted in tree limbs and power lines down in Milwaukee. 15,280 customers lost power during the afternoon and was not fully restored until the next afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 21, 8:22 AM CST, 3 hours 38 minutes earlier. Its key messages:

  • Hot and humid conditions are expected Today through Monday. Maximum heat indices of 100 to 105 degrees are forecast each day with higher heat indices between 105 and 110 expected through the Milwaukee Metro. An Extreme Heat Warning is in effect for Milwaukee, Racine, and Kenosha Counties, while everywhere else in southern WI is under a Heat Advisory
  • High swim risk expected for Sheboygan and Ozaukee county beaches and moderate swim risk for Milwaukee, Racine, and Kenosha beaches Tuesday due to life threatening waves and dangerous currents, especially near breakwalls, river/creek inlets, and piers.
  • Cold front arrives next Monday into Tuesday, but then lingers as a stationary boundary through much of next week. Multiple rounds of strong to severe storms will be possible over the week.
Area forecast discussion, Jun 21, 8:22 AM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
922 AM CDT Sat Jun 21 2025

.KEY MESSAGES...

- Hot and humid conditions are expected Today through Monday.
  Maximum heat indices of 100 to 105 degrees are forecast each
  day with higher heat indices between 105 and 110 expected
  through the Milwaukee Metro. An Extreme Heat Warning is in
  effect for Milwaukee, Racine, and Kenosha Counties, while
  everywhere else in southern WI is under a Heat Advisory

- High swim risk expected for Sheboygan and Ozaukee county
  beaches and moderate swim risk for Milwaukee, Racine, and
  Kenosha beaches Tuesday due to life threatening waves and
  dangerous currents, especially near breakwalls, river/creek
  inlets, and piers.

- Cold front arrives next Monday into Tuesday, but then lingers
  as a stationary boundary through much of next week. Multiple
  rounds of strong to severe storms will be possible over the
  week.

&&

.UPDATE...
Issued 922 AM CDT Sat Jun 21 2025

Forecast appears to be on track with temps and dew points
hitting their early hourly marks. Expansive area of 70F+ dew
points currently extends from northern Wisconsin down to the
Gulf with the highest values being in the mid-upper 70s in
eastern Illinois. Currently sitting between 72-75F in southern
Wisconsin, which is where I think we'll be at much of the day as
diurnal mixing should lead to these numbers maybe dropping off a
degree or two as the 21.13z RAP showings boundary layer dew
points staying at 72F or higher through mid afternoon. Winds
will be gusty today and out of the southwest, which should keep
the lake breeze at bay. With winds over Lake Michigan being out
of the south, the lake breeze currently doesn't come on land
until you get toward Manitowoc where the land mass starts
jutting northeastward. This will create a dangerous swimming day
on Lake Michigan for Ozaukee and Sheboygan counties due to the
southerly winds and their orientation to the wind.

Otherwise, some high level cloud cover to start this morning due
to blow off from the MCS in northern Wisconsin. Some low level
moisture appears to be trapped just under the nose of the
inversion as some cumulus has formed as mixing began this
morning. Expect that this will clear out through the day and
skies will be mostly sunny. No changes planned for the
forecast/headlines today with things looking on track at the
moment.

Halbach

&&

.SHORT TERM...
Issued 423 AM CDT Sat Jun 21 2025

Today through Sunday:

A very strong upper level ridge arrives today and will continue
to build over the Upper Great Lakes Region into tonight. Model
depictions of the ridge show steady 500mb height rises into
Sunday, indicating a very capped and warm air mass. A strong
925 to 850mb jet will also advect moisture from the central
plains into our area, and dew points will rise to the low to
mid 70s by this afternoon. Afternoon highs are anticipated to
reach the mid 90s, and with the humidity, heat indices will rise
to between 100 and 105 over most of southern WI prompting a Heat
Advisory.

Milwaukee, Racine, and Kenosha Counties will experience the
effects of downsloping off of the Kettle Moraine from strong
southwesterly winds and will also experience the urban heat
island effect in the metro areas. This will allow slightly
higher air temperatures in the upper 90s this afternoon and heat
indices between 105 and 110. An Extreme Heat Warning remains on
track for these counties.

As mentioned, a strong 925-850mb jet will be aloft today, and
daytime mixing will transfer this momentum to the surface.
Strong southwest winds are anticipated through today, with gusts
between 25 to 35 mph. These strong winds will have more of a
southerly component over the Lake, owing to a lack of friction
there. As a result, high waves and shore parallel currents are
expected to drive a High Swim Risk for Sheboygan and Ozaukee
Counties, and a Moderate Swim Risk for Milwaukee, Racine, and
Kenosha Counties. It is advised to stay out of the water and
away from piers and breakwalls.

With the ridge continuing to build on Sunday, temperatures will
be slightly hotter with temps potentially a degree or two above
highs that occur today. Heat Advisory and Extreme Heat Warning
conditions will continue through Sunday. The core of the LLJ
will weaken aloft, but breezy southwest winds will continue on
Sunday with gusts to 25 knots.

CMiller

&&

.LONG TERM...
Issued 423 AM CDT Sat Jun 21 2025

Monday through Thursday:

Heat and humidity continue for Monday with temps in the 90s and
heat indices around/exceeding 100F as the upper-level ridge axis
shifts into the eastern Great Lakes. Meanwhile the shortwave
trough trekking across the northern Plains is progged to lift
into Canada through the day Monday. This will lift a surface low
from the Dakotas up across the Upper Great Lakes region into
Ontario Monday evening then dragging a cold front into our neck of
the woods. Forcing along this boundary paired with ample moisture
(PWATs in excess of 1.5 inches) and the highly unstable
environment looks to be enough for convection to develop along and
ahead through the evening. There also looks to enough deep layer
shear for some stronger to even severe thunderstorms capable of
producing hail and damaging winds. However, uncertainty remains on
where the cold front boundary sets up given the variability on
the models. Nevertheless, will need to monitor over the coming
days.

This boundary will then be the focus for a potentially active period
through the middle of next week as the upper-level pattern looks to
turn zonal with the boundary stalling out somewhere across the area.
This pattern would favor multiple rounds of convection and
potentially evening training type set up leading to flooding rain
potential. However, long-range models continue to waffle this
boundary back and forth, thus unable to pinpoint exactly where it
will set up, but will need to  keep an eye on how and where it sets
up next week as it will bring another active period to southern
WI.

Wagner

&&

.AVIATION...
Issued 922 AM CDT Sat Jun 21 2025

Some low level moisture under the inversion at 5kft has allowed
for few-sct 2kft cumulus to form across southern Wisconsin in
response to some outflow that occurred earlier this morning from
the storms in northern Wisconsin. A few spots briefly have gone
BKN at 2500ft, but think that will be short lived as
temperatures warm and mix out this moisture. Otherwise, winds
will continue to be the main focus going through tomorrow. As
winds decouple tonight, could see some low level wind shear
again with a 45kt wind core sitting at about 2kft.

Halbach

&&

.MARINE...
Issued 423 AM CDT Sat Jun 21 2025

Strong warm advection on south winds is expected to cause breezy
conditions over the lake today. While momentum will be very strong
a few hundred feet above the lake surface courtesy of a strong low
level jet, a strong surface inversion caused by the colder lake
waters will limit how well this momentum will transfer to the
surface. Gusts between 25 to 32 knots will be prevalent and a few
intermittent gusts to gale force can't be ruled out over the
northern half of the open waters of Lake Michigan and nearshore
areas late this morning and into the afternoon. A Small Craft
Advisory is in effect into tonight.

Winds will weaken somewhat for Sunday but still remain breezy,
as the core of the low level jet translates east and a new one
forms over the central plains, leaving us in a zone of weaker
flow. South gusts to 25 knots will be possible, with similar
conditions on Monday. A Small Craft Advisory may be needed for
Sunday into Monday as well.

CMiller

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement...WIZ052-WIZ060 until 10 PM Saturday.

     Heat Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-
     WIZ058-WIZ059-WIZ060-WIZ062-WIZ063-WIZ064-WIZ065-WIZ067-
     WIZ068-WIZ069-WIZ070 until 7 PM Monday.

LM...Small Craft Advisory...LMZ643 until 4 AM Sunday.

     Small Craft Advisory...LMZ644-LMZ645-LMZ646 until 10 PM
     Saturday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 21, 2:58 AM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
358 AM CDT Sat Jun 21 2025

WIZ046-047-051-052-056>060-062>072-220900-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
358 AM CDT Sat Jun 21 2025

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Hot and humid conditions expected today. Heat indices ranging
from 100 to 110 degrees will be possible this afternoon. Heat
headlines are in effect.

There is a High Swim Risk this morning into this evening for
Sheboygan and Ozaukee Counties. Life threatening waves and
currents are expected. Stay out of the water, and stay away from
dangerous areas like piers and breakwalls.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot and humid conditions continue through Monday. Heat indices
ranging from 100 to 110 degrees will be possible, especially
during the afternoon hours Sunday and Monday. Heat headlines are
in effect.

Chances for thunderstorms at times Monday through Thursday of next
week.

A moderate swim risk may occur on Sunday at local beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-220900-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
358 AM CDT Sat Jun 21 2025

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Small Craft Advisory conditions are anticipated into this evening
for gusty south winds and high waves.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small Craft Advisory continues into early Sunday. The Small Craft
Advisory may be extended through Sunday and into Monday given
lingering gusty winds.

Chances for thunderstorms at times Monday through Thursday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-220900-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
358 AM CDT Sat Jun 21 2025

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Strong storms are possible this morning over the far northern end
of the lake.

Gusty winds just shy of gale force are expected late this morning
and this afternoon, especially over the northern half of the lake.
Some isolated gusts to gale force may occur at times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chance of thunderstorms at times Friday and again Monday through
Thursday.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Milwaukee

When
June 21, 12:00 PM CST to 7:00 PM CST
Where
Milwaukee forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

The ASOS at General Mitchell International Airport measured a wind gust of 47 mph during the afternoon. Scattered tree limbs and powers lines down resulting in 15,280 customers without power for the afternoon and night during a heat wave. Power wasn't fully restored until the next day for some customers.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259449.